Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 83, NWS Chicago, IL

July 18, 2012Cook County, Will County, Illinois; Lake County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Jul 18, 2012, 9:52 PM CDT for Cook County, Will County, Illinois; Lake County, Indiana. It was in force for 68 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2012, 9:52 PM CDT (02:52 UTC)
Expired
Jul 18, 2012, 11:00 PM CDT
In force
68 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Cook County, IL, Will County, IL, Lake County, IN

What was reported inside it

TimeReportWhereRemark
Jul 18, 10:25 PM CDTTSTM WND GST 60Tinley Park, IL50 TO 60 MPH WIND GUSTS WITH HEAVY RAIN AT 159TH AND HARLEM AVE.
Jul 18, 10:33 PM CDTTSTM WND GST 80Griffith, INTREE LIMBS DOWN. AT CLINE AVENUE AND US-6.
Jul 18, 10:40 PM CDTTSTM WND GST 60Cedar Lake, INTWO 10 INCH DIAMETER TREES DOWN.
Jul 18, 10:43 PM CDTTSTM WND GST 603 W Lake Station, INSPOTTER ESTIMATES 60-70 MPH WINDS WITH HEAVY RAIN REDUCING VISIBILITY TO LESS THAN ONE QUARTER MILE AT THE INTERSECTION OF I-94 AND I-65.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 7:43 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS53 KLOT 190252
SVRLOT
ILC031-197-INC089-190400-
/O.NEW.KLOT.SV.W.0083.120719T0252Z-120719T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
952 PM CDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN COOK COUNTY IN NORTHEAST ILLINOIS...
  NORTHEASTERN WILL COUNTY IN NORTHEAST ILLINOIS...
  NORTHERN LAKE COUNTY IN NORTHWEST INDIANA...

* UNTIL 1100 PM CDT

* AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM SKOKIE TO FOREST PARK TO ROMEOVILLE...AND MOVING SOUTHEAST AT
  35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PALOS HILLS...MONTROSE HARBOR...LINCOLN PARK AND LAKEVIEW AROUND
  1000 PM CDT.
  WORTH...ORLAND PARK...OAK LAWN AND NAVY PIER AROUND 1005 PM CDT.
  OAK FOREST...TINLEY PARK...MOKENA AND MERRIONETTE PARK AROUND 1010
  PM CDT.
  POSEN...MIDLOTHIAN AND MARKHAM AROUND 1015 PM CDT.

  THIS INCLUDES THE CITY OF CHICAGO.

THIS IS AN EXTENSION OF THE PREVIOUS WARNING FOR COOK COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS.

&&

LAT...LON 4135 8738 4144 8780 4164 8808 4172 8791
      4177 8791 4205 8780 4197 8763 4191 8762
      4190 8760 4184 8760 4169 8749 4168 8745
      4169 8742 4167 8741 4165 8742 4162 8722
      4152 8722
TIME...MOT...LOC 0252Z 303DEG 29KT 4199 8770 4184 8775
          4164 8801
WIND...HAIL 60MPH <.50IN

$$

IZZI
3 follow-up statements
198 
WWUS53 KLOT 190308
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1008 PM CDT WED JUL 18 2012

ILC031-197-INC089-190400-
/O.CON.KLOT.SV.W.0083.000000T0000Z-120719T0400Z/
WILL IL-COOK IL-LAKE IN-
1008 PM CDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
LAKE...SOUTHERN COOK AND CENTRAL WILL COUNTIES UNTIL 1100 PM CDT...

AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM MONTROSE HARBOR TO BLUE ISLAND TO HOMER GLEN...MOVING SOUTHEAST
AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  THORNTON...SOUTH HOLLAND...OLYMPIA FIELDS AND MATTESON AROUND 1015
  PM CDT.
  RICHTON PARK...PARK FOREST...LYNWOOD AND FORD HEIGHTS AROUND 1020
  PM CDT.
  UNIVERSITY PARK...STEGER...SAUK VILLAGE AND CRETE AROUND 1025 PM
  CDT.
  ST. JOHN AROUND 1030 PM CDT.
  MERRILLVILLE AND GARY AROUND 1035 PM CDT.

SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS!

LAT...LON 4135 8738 4144 8780 4164 8808 4172 8791
      4177 8791 4197 8780 4197 8763 4191 8762
      4190 8760 4184 8760 4170 8751 4168 8745
      4168 8742 4165 8742 4162 8722 4152 8722
TIME...MOT...LOC 0309Z 317DEG 37KT 4191 8756 4164 8758
          4155 8786
WIND...HAIL 60MPH <.50IN

$$

IZZI
438 
WWUS53 KLOT 190331
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1031 PM CDT WED JUL 18 2012

ILC031-197-INC089-190400-
/O.CON.KLOT.SV.W.0083.000000T0000Z-120719T0400Z/
WILL IL-COOK IL-LAKE IN-
1031 PM CDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
LAKE...SOUTHEASTERN COOK AND EAST CENTRAL WILL COUNTIES UNTIL 1100 PM
CDT...

AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES NORTH OF GARY TO MERRILLVILLE TO BEECHER...MOVING
SOUTHEAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE STATION AND HOBART AROUND 1040 PM CDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS.

&&

LAT...LON 4135 8738 4144 8780 4158 8762 4173 8753
      4169 8749 4168 8745 4168 8742 4165 8742
      4163 8733 4163 8727 4162 8722 4152 8722
TIME...MOT...LOC 0332Z 317DEG 37KT 4169 8729 4147 8736
          4137 8755
WIND...HAIL 60MPH <.50IN

$$

IZZI
522 
WWUS53 KLOT 190402
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1102 PM CDT WED JUL 18 2012

ILC031-197-INC089-190412-
/O.EXP.KLOT.SV.W.0083.000000T0000Z-120719T0400Z/
WILL IL-COOK IL-LAKE IN-
1102 PM CDT WED JUL 18 2012


...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAKE...SOUTHEASTERN
COOK AND EAST CENTRAL WILL COUNTIES HAS EXPIRED...

...A SEVERE THUNDERSTORM STORM WARNING REMAINS IN EFFECT FOR 
SOUTHEAST LAKE COUNTY UNTIL 1130 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 4135 8738 4144 8780 4158 8762 4173 8753
      4169 8749 4168 8745 4168 8742 4165 8742
      4163 8733 4163 8727 4162 8722 4152 8722
TIME...MOT...LOC 0331Z 317DEG 37KT 4169 8730 4147 8737
          4138 8756

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:04 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 18, 7:04 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
704 PM CDT WED JUL 18 2012

.MESOSCALE DISCUSSION...
558 PM CDT

CONVECTION FIRING ALONG FRONT/STRONG LOW LEVEL CONVERGENCE ZONE OVER
SOUTHERN WISCONSIN HAS INDEED CONTINUED TO INTENSIFY AND HAVE BEGUN
TO EXHIBIT SUPERCELLULAR CHARACTERISTICS. STORMS TO THE EAST/COOL SIDE
OF THE BOUNDARY APPEAR TO BE ROOTED NEAR ENOUGH TO THE SURFACE TO BE
INGESTING THE EASTERLY SURFACE WINDS...WHICH IS RESULTING IN STRONG
SHEAR PROFILES MORE SUPPORTIVE OF ORGANIZED CONVECTION. BUNKERS
RIGHT MOVING SUPERCELL VECTORS SUGGEST WELL ORGANIZED SUPERCELLS
WOULD PUSH SSE AT ABOUT 20KT...AND RECENT RADAR TRENDS SUPPORT MORE
OF A SOUTHERLY PROPAGATION DEVELOPING WITH THE INTENSE CELL IN ROCK
COUNTY. A SSE MOTION WOULD ALSO TEND TO KEEP STORM FAIRLY CLOSE TO
THE SURFACE BOUNDARY WHICH COULD RESULT IN IT RIDING VERY NEAR THE
BOUNDARY AND REAPING THE BENEFITS OF ENHANCED LOW LEVEL HELICITY
NEAR THE FRONT.

WILL NEED TO CLOSELY MONITOR STORMS OVER EXTREME SOUTHERN WISCONSIN
AS THEY COULD DEVELOP SOUTH INTO FAR NORTHERN ILLINOIS. THE STRONGER
SHEAR PROFILES NEAR AND IMMEDIATELY ON THE COOL SIDE OF THE BOUNDARY
WILL RESULT IN A HIGHER THREAT FOR LARGE HAIL THAN PREVIOUSLY
THOUGHT...AS WELL AS DAMAGING WIND THREAT. THE LARGE TEMP/DEWPOINT
SPREADS ARE LIKELY TO KEEP TORNADO THREAT VERY LOW...THOUGH IF
MESOCYCLONE CAN RIDE ALONG THE BOUNDARY THE TORNADO THREAT MAY NOT
BE AS CLOSE TO ZERO AS PREVIOUSLY THOUGHT.

IT DOES APPEAR THAT THE REAR INFLOW JET APPARENT ON KMKX WITH SW
WI CONVECTION SHOULD KEEP THE MAJORITY OF THAT CLUSTER ON A MORE
EASTWARD TRAJECTORY AND EITHER NORTH OF JUST BARELY INTO OUR
NORTHERN COUNTIES THIS EVENING.

ELSEWHERE AWAY FROM THE WI/IL BORDER...STILL CANNOT RULE OUT
ISOLATED THUNDERSTORM DEVELOPMENT...THOUGH SEVERE THREAT WOULD BE
LOWER AND CONFINED MAINLY TO A ROGUE WET MICROBURST TYPE SCENARIO.

IZZI

&&

.DISCUSSION...
333 PM CDT

FOR THE REMAINDER OF THIS AFTERNOON AND INTO THIS EVENING...THE MAIN
CONCERN WILL BE ONGOING CONVECTION OVER NORTHERN ILLINOIS AND
NORTHWEST INDIANA.  A VERY WARM...HUMID AIRMASS INTERACTING WITH A
COLD FRONT DROPPING SWD THROUGH THE AREA HAS TRIGGERED SCATTERED
THUNDERSTORMS.  EVEN THOUGH THE FREEZING LEVEL IS QUITE HIGH...ARND
16KFT...THE ENVIRONMENT IS SUFFICIENTLY UNSTABLE...WITH MLCAPE
VALUES OF 2000-2500 J/KG...THAT SOME STORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE.  THE MAIN THREATS WILL BE STRONG...DAMAGING WIND
GUSTS AND LARGE HAIL.  IN ADDITION...WITH PWATS AROUND 2 INCHES...
BRIEF...HEAVY DOWNPOURS ARE LIKELY...BUT SINCE DEEP LAYER WINDS
SPEEDS SHOULD BE SUFFICIENT TO KEEP STORMS MOVING AT 20 TO 25
MPH...SO FLASH FLOODING IS NOT A CONCERN.  THUNDERSTORMS SHOULD
CONTINUE INTO THE EARLY EVENING HOURS...BUT SHOULD DECREASE IN
INTENSITY AT SUNSET.  FOR THE OVERNIGHT HOURS...WITH THE COLD FRONT
GOING STATIONARY ALONG A LINE FROM NWRN IL THROUGH CNTRL
INDIANA...THERE SHOULD BE SUFFICIENT FOCUS FOR MORE ISOLD TO SCT
THUNDERSTORMS THROUGH THE NIGHT.  AN OLD MCV OVER ERN IOWA AND AN
ASSOCIATED SFC WAVE ARE EXPECTED TO LIFT ENEWD THROUGH NERN IOWA AND
ALONG THE WI/IL BORDER OVERNIGHT.  THIS MAY PROVIDE THE FOCUS FOR
MORE WIDESPREAD CONVECTION AND WILL CARRY HIGHER END CHANCE POPS
OVER THE NRN TIER COUNTIES OF ILLINOIS.

FOR THURSDAY...A WEAK SRN STREAM SHORTWAVE TRACKING THROUGH THE
MIDDLE MISSISSIPPI VALLEY AND INTO THE OHIO VALLEY WILL BRING
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN
PORTIONS OF THE CWA...GENERALLY SOUTH OF THE I-80 CORRIDOR.
TEMPERATURES TOMORROW WILL NOT BE AS HIGH AS RECENT DAYS...WITH
PREVAILING NELY WINDS PERSISTENT THROUGH THE DAY...THOUGH LOCATIONS
WELL INLAND FROM LAKE MICHIGAN SHOULD REMAIN ON THE WARMER
SIDE...LIKELY REACHING ONLY THE UPPER 80S.  LAKEFRONT LOCATIONS
SHOULD BE COOLER AS BREEZY NELY WINDS LIMIT THE LAKEFRONT TO THE
LOWER 80S.  PCPN CHANCES SHOULD END OVERNIGHT TOMORROW NIGHT AS THE
SRN STREAM SHORTWAVE MOVES OFF TO THE EAST AND A RIDGE OF HIGH
PRESSURE SPREADS SWRD ACROSS THE UPPER MIDWEST AND INTO THE MIDDLE
MISSISSIPPI VALLEY.

FOR FRIDAY AND THROUGH THE WEEKEND...THE PREVAILING HIGH PRESSURE
SHOULD KEEP ANY PCPN CHANCES AT BAY WHILE THE 90+ DEGREE
TEMPERATURES SPREAD BACK OVER THE CWA.  THE IMMEDIATE LAKEFRONT
SHOULD BE SPARED THE HIGHER TEMPERATURES AS A WEAK PRESSURE GRADIENT
ACROSS THE AREA SHOULD ALLOW FOR A LAKE BREEZE TO FORM...LIMITING
THE LAKEFRONT TO TEMPERATURES IN THE MIDDLE 80S.  THE REMAINDER OF
THE AREA SHOULD SEE HIGHS IN THE LOWER 90S.  THE WARMING TREND
SHOULD CONTINUE THROUGH THE WEEKEND WITH HIGHS ON SUNDAY REACHING
THE MIDDLE 90S WITH AMPLE SUNSHINE.  CONDITIONS SHOULD NOT BE
BRUTALLY HUMID OVER THE WEEKEND.  SFC DEWPOINTS SHOULD BE LIMITED TO
ONLY THE MIDDLE 60S WITH THE GULF OF MEXICO CUT OFF FROM THE LOCAL
AREA BY A RIDGE ASSOCIATED WITH THE BERMUDA HIGH EXTENDING WWD
ACROSS THE NRN GULF TO SERN TX.

BY EARLY NEXT WEEK...A RETURN OF EXTREME HEAT AND HIGHER HUMIDITY
LEVELS IS LOOKING MORE LIKELY.  THE LONGER RANGE MODELS ARE
INDICATING THAT THE STRONG UPPER RIDGE INITIALLY OVER THE ROCKIES
WILL BUILD OUT OVER THE CNTRL PLAINS WHILE WEAK TROUGHING OVER THE
CNTRL PLAINS SHIFTS THE WRN EXTEND OF THE BERMUDA HIGH A LITTLE TO
THE EAST.  THIS WILL ALLOW FOR AN INCREASE IN LOW LEVEL MOISTURE
WITH DEWPOINTS AROUND 70F.  UPPER LEVEL FLOW WILL BECOME MORE
SWLY...LEADING TO A STRONG THERMAL RIDGE BUILDING ACROSS THE
MIDWEST.  THE ECMWF IN PARTICULAR IS ADVERTISING 850MB TEMPS OF 20 TO
25F FOR MONDAY THROUGH WEDNESDAY.  THIS WOULD TRANSLATE TO MAX TEMPS
IN THE UPPER 90S AND APPROACHING 100F AGAIN.  GIVEN THE GOOD TRACK
RECORD OF THE ECMWF...HAVE LEANED CLOSE TO THAT SOLUTION...AND ONCE
AGAIN...HAVE THROWN OUT THE GFS WHICH CONTINUE TO SHOW A STRONG
COOL/WET BIAS.  THE OTHER LONGER RANGE GUIDANCE...INCLUDING THE HPC
MEDIUM RANGE GUIDANCE IS CONSISTENT WITH THE ECMWF SOLUTION...ADDING
CONFIDENCE TO THE IDEA OF A RETURN OF EXTREME HEAT FOR EARLY NEXT
WEEK.  WITH NWLY FLOW ALOFT THROUGH THE EXTENDED PERIOD...THE
CHANCES FOR PRECIPITATION ACROSS THE AREA WILL BE LOW...THOUGH AN
OCCASIONAL WEAK SHORTWAVE RIPPLING THROUGH THE NWLY FLOW MAY BRING A
FLEETING CHANCE FOR SOME SCATTERED SHOWERS OR THUNDERSTORMS.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* ISOLATED/SCATTERED TSRA THROUGH MID/LATE EVENING.
* SEVERAL WIND SHIFTS/CHANGES THROUGH THURSDAY AFTERNOON.
* STRONG/GUSTY NORTHEAST WINDS MID/LATE THURSDAY AFTERNOON INTO
  THURSDAY EVENING.
* MVFR...POSSIBLY LOWER...CIGS LATE THURSDAY AFTERNOON/EVENING.
  CMS

//DISCUSSION...UPDATED 00Z...

SQUALL LINE RAPIDLY MOVING EAST ACROSS SOUTHERN WI WITH ISOLATED
TSRA DEVELOPING AHEAD OF THE LINE ALONG THE WI/IL BORDER. THE
INDIVIDUAL/ISOLATED TSRA ARE MOVING EAST/SOUTHEAST AND THE MAIN
LINE MAY ALSO TURN EAST/SOUTHEAST OVER THE NEXT HR OR TWO. THOUGH
IT APPEARS THE BULK OF THIS ACTIVITY WILL REMAIN NORTH OF THE
TERMINALS AND WILL NEED TO MONITOR TRENDS. OTHER ISOLATED TSRA
DEVELOPING NEAR RPJ AND C09. WHILE CONFIDENCE REMAINS FAIRLY LOW
ABOUT TSRA AT ANY OF THE TERMINALS...OPTED TO CONTINUE VCTS THIS
EVENING SINCE OVERALL COVERAGE MAY INCREASE AND UNCERTAINTY
REGARDING SQUALL LINE TO THE NORTH. AFTER THIS EVENING...TRENDS
ARE TOO UNCLEAR TO INCLUDE ANY ADDITIONAL MENTION OF TSRA BUT
EARLY THURSDAY MORNING...AROUND SUNRISE REMAINS A TIME PERIOD OF
CONCERN FOR POSSIBLE ADDITIONAL TSRA.

LOW PRESSURE WILL MOVE ACROSS NORTHERN IL THURSDAY MORNING. ITS
EXACT TRACK WILL HAVE MAJOR IMPACTS ON SPECIFIC WIND DIRECTIONS
AND SHIFTS. BUT IT APPEARS NORTHEAST/EASTERLY WINDS IN THE
10-15KT RANGE TO START...WILL SLOWLY DIMINISH AND TURN
SOUTHEASTERLY THIS EVENING THEN SOUTHERLY OVERNIGHT THEN VRB WITH
THE PASSAGE OF THE LOW. WINDS WILL THEN SHIFT WESTERLY THURSDAY
MORNING...LIKELY IN THE 10-15KT RANGE...PERHAPS WITH HIGHER GUSTS.
AS THE LOW DRIFTS SOUTHEAST INTO NORTHERN INDIANA THURSDAY
AFTERNOON...THE GRADIENT WILL INCREASE WITH A LAKE BREEZE LIKELY.
WINDS WILL LIKELY BE TURNING NORTHWEST AND THEN NORTHERLY THROUGH
THE AFTERNOON AND THEN SWING AROUND NORTHEASTERLY BY MID/LATE
AFTERNOON. AS WINDS TURN OFF THE LAKE...COOLER AIR RUNNING INTO
THE MOIST AIR IN PLACE WILL LIKELY LEAD TO SOME LOW CLOUDS...
LIKELY AT LEAST MVFR AND POSSIBLY IFR...ESPECIALLY NEAR THE LAKE.
WILL NEED TO REFINE THIS WITH LATER FORECASTS. CMS

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* LOW CONFIDENCE REGARDING TSRA CHANCES/TIMING/COVERAGE THROUGH
  THURSDAY MORNING.
* MEDIUM CONFIDENCE REGARDING WIND SPEEDS/GUSTS SHIFTS/DIRECTIONS
  THROUGH THE PERIOD.
* LOW CONFIDENCE REGARDING LOW CLOUDS THURSDAY AFTERNOON/EVENING.
  CMS

//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...

* FRIDAY THROUGH MONDAY...VFR.
* TUESDAY...VFR. SLIGHT CHANCE OF TSRA.

&&

.MARINE...
348 PM CDT

A BIT OF A COMPLEX MARINE FORECAST AS A WEAK LOW PRESSURE AREA
OVER IOWA FORCES A STALLED OUT FRONT CURRENTLY JUST SOUTH OF THE
LAKE BACK INTO THE FAR SOUTHERN PORTION OF THE LAKE AND HIGH
PRESSURE PUSHES SOUTH INTO THE NORTHERN LAKES. AS THE LOW PRESSURE
AREA MOVES SOUTHEAST THROUGH NORTHERN ILLINOIS ON THURSDAY...THE
FRONT WILL PUSH BACK SOUTH OF THE LAKE AGAIN...WITH THE HIGH
PRESSURE CONTINUING TO BUILD SOUTH. NORTHEAST WINDS WILL DIMINISH
SOME AND BECOME EASTERLY TONIGHT BEFORE BECOMING NORTHEAST AGAIN
TOMORROW AND INCREASING TO THE 10 TO 20 KT RANGE. WILL NEED TO
MONITOR FOR STRONGER WINDS TOMORROW AFTERNOON INTO TOMORROW
NIGHT...WITH SOME GUIDANCE INDICATING POTENTIAL FOR TIGHTER
PRESSURE GRADIENT AND STRONGER WINDS. WINDS WILL DIMINISH ACROSS
THE LAKE BY LATE FRIDAY WITH THE HIGH PRESSURE SETTLING OVERHEAD.
WINDS WILL TURN SOUTHERLY OVER THE WEEKEND AS THE HIGH PRESSURE
SHIFTS EAST AND A WEAK COOL FRONT APPROACHES...BUT REMAIN FAIRLY
LIGHT.

RC

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jul 18, 4:14 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
414 PM CDT WED JUL 18 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
192115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
414 PM CDT WED JUL 18 2012 /514 PM EDT WED JUL 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDICES OF AROUND 105 DEGREES UNTIL SUNSET.

  SCATTERED THUNDERSTORMS...THERE IS A CHANCE THAT SOME MAY BECOME
  SEVERE...PRODUCING WIND GUSTS IN EXCESS OF 60 MPH THROUGH EARLY
  EVENING.

  AREAS AFFECTED AND TIMING:

  THE HIGHEST HEAT INDICES ARE EXPECTED ROUGHLY ALONG AND SOUTH
  OF A LINE FROM MENDOTA TO KANKAKEE IN ILLINOIS...AND TO GIFFORD
  IN INDIANA.  THE HEAT INDEX SHOULD DROP BELOW 100F BY 700 PM.

  ISOLATED TO SCATTERED THUNDERSTORMS ARE LIKELY THROUGH EARLY
  EVENING ACROSS THE OUTLOOK AREA. THE STRONGEST STORMS SHOULD BE
  ALONG AND SOUTH OF A LINE FROM ROCKFORD...THROUGH THE SOUTHERN
  POTIONS OF THE CHICAGO METRO AREA...TO RENSSELAER. THESE STORMS
  MAY PRODUCE STRONG WIND GUSTS IN EXCESS OF 40 MPH AND HAIL TO
  THE SIZE OF PENNIES. THERE IS A CHANCE THAT A FEW STORMS TO
  REACH SEVERE LIMITS PRODUCING WIND GUSTS OF 60 TO 70 MPH AND
  HAIL TO 1 INCH.

  ADDITIONAL SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH
  THE NIGHT BUT THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
  LEVELS.

  DISCUSSION:

  A WEAK COLD FRONT CONTINUES TO PUSH SOUTHWARD ACROSS THE AREA
  BUT PROGRESS IS SLOWING AND SHOULD BECOME NEARLY STATIONARY
  TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE NEAR
  THE FRONT WITH THE GREATEST CHANCES FOR THUNDERSTORMS ALONG AND
  SOUTH OF A ROCKFORD TO JOLIET TO RENSSELAER LINE. WIND GUSTS
  WILL BE THE MAIN THREAT IN ADDITION TO DANGEROUS LIGHTNING AND
  HAIL TO THE SIZE OF PENNIES. GUSTS TO AROUND 40 MPH ARE LIKELY
  WITH A CHANCE THAT SOME STORMS MAY REACH SEVERE LEVELS PRODUCING
  WIND GUSTS IN EXCESS OF 60 MPH AND 1 INCH HAIL. STORMS SHOULD
  WEAKEN WITH SUNSET. HOWEVER...THERE IS A CHANCE FOR MORE
  THUNDERSTORM ACTIVITY THROUGH THE NIGHT INTO THURSDAY MORNING AS
  AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA. THESE STORMS ARE
  NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY WITH CHANCES DECREASING FROM NORTHWEST TO SOUTHEAST
THROUGH THURSDAY NIGHT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT MAINLY NORTH
OF INTERSTATE 88 AND ACROSS THE ENTIRE OUTLOOK AREA TUESDAY AND
WEDNESDAY.

THERE MAY BE AN INCREASED THREAT FOR RIP CURRENTS ALONG THE
ILLINOIS AND INDIANA SHORES THURSDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-192115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
414 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL OF THE NEARSHORE
WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL OF THE NEARSHORE
WATERS THURSDAY...CONTINUING OVER THE INDIANA NEARSHORE WATERS
THURSDAY NIGHT.

THERE IS AN ADDITIONAL CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND
AGAIN TUESDAY THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
414 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE LAKE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS ACROSS PORTIONS
OF THE LAKE MICHIGAN THURSDAY AND AGAIN FRIDAY NIGHT THROUGH
WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Local storm report, Jul 18, 9:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
933 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HEAVY RAIN       2 E WINNEBAGO           42.27N 89.20W
07/18/2012  M1.40 INCH       WINNEBAGO          IL   PUBLIC

&&
Local storm report, Jul 18, 9:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
934 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND DMG     CARPENTERSVILLE         42.12N 88.27W
07/18/2012                   KANE               IL   TRAINED SPOTTER

            6 INCH DIAMETER TREE LIMBS DOWN AND 8 INCH TREE DOWN.

&&

BMD
Local storm report, Jul 18, 9:35 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
935 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     SCHAUMBURG              42.03N 88.08W
07/18/2012  E65 MPH          COOK               IL   TRAINED SPOTTER

            AT BARRINGTON AND SCHAUMBURG ROADS. HEAVY RAINFALL.

&&

BN
Local storm report, Jul 18, 9:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
942 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 NNW POLO              42.05N 89.62W
07/18/2012  E0.25 INCH       OGLE               IL   CO-OP OBSERVER

0925 PM     FLOOD            STREAMWOOD              42.02N 88.17W
07/18/2012                   COOK               IL   TRAINED SPOTTER

            ON FOREST COVE CT 1 MILE EAST OF IRVING PARK RD IL-59 5
            INCHES OF WATER GOING OVER CURBS.

&&

BN
Local storm report, Jul 18, 9:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
950 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     FLOOD            EVANSTON                42.05N 87.69W
07/18/2012                   COOK               IL   PUBLIC

            WATER A COUPLE INCHES DEEP AT SHERIDAN AND KEENEY ROADS.

&&
Local storm report, Jul 18, 9:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
951 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HEAVY RAIN       LIBERTYVILLE            42.28N 87.97W
07/18/2012  M1.04 INCH       LAKE               IL   EMERGENCY MNGR

            1.04 INCHES STORM TOTAL WITH 0.67 INCH IN 15 MINUTES.
            LIBERTYVILLE FD REPORTS FLOODING ON ROUTE 21 AND
            WINCHESTER RD

&&

BN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:24 PM CDTSevere Thunderstorm WarningLOTBoone, Ogle, Winnebago66 min
Jul 18, 7:57 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Kane, McHenry, Ogle, Winnebago63 min
Jul 18, 8:33 PM CDTSpecial Marine WarningLOT3 hr
Jul 18, 8:41 PM CDTSevere Thunderstorm WarningLOTLake, McHenry64 min
Jul 18, 8:46 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Kane, Lake, McHenry74 min
Jul 18, 8:53 PM CDTSevere Thunderstorm WarningLOTOgle52 min
Jul 18, 9:02 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane, Kendall60 min
Jul 18, 9:51 PM CDTAreal Flood AdvisoryLOTCook, Lake6 hr
Jul 18, 10:02 PM CDTAreal Flood AdvisoryLOTCook, DuPage, Will6 hr
Jul 18, 10:17 PM CDTAreal Flood AdvisoryLOTCook6 hr
Jul 19, 12:23 AM CDTSpecial Weather StatementLOTCook, DuPage37 min
Jul 19, 12:26 AM CDTSpecial Marine WarningLOT94 min
Jul 19, 12:46 AM CDTSpecial Weather StatementLOTWill29 min
Jul 19, 3:27 AM CDTSmall Craft AdvisoryLOT42 hr
Jul 19, 3:48 AM CDTRip Current StatementLOTLake47 hr
Jul 18, 10:30 PM CDTSevere Thunderstorm WarningLOTLake, Porter60 min
Jul 19, 3:19 PM CDTSpecial Weather StatementLOTBenton41 min
Jul 19, 3:42 PM CDTSevere Thunderstorm WarningLOTBenton31 min
Jul 19, 4:21 PM CDTSpecial Weather StatementLOTBenton24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.